Florida, 2015

Flood and Damaging Winds in Florida, August 15, 2015

August 15, 2015 · NWS TBW · 3 events in 2 counties and zones

A large complex of sea breeze induced thunderstorms formed across the interior sections of the Florida peninsula. The storms stayed below severe thresholds but still produced gusty winds along with areas of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A large complex of sea breeze induced thunderstorms formed across the interior sections of the Florida peninsula. The storms stayed below severe thresholds but still produced gusty winds along with areas of heavy rainfall. Radar estimated 4-6 inches of rain in some spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 15, 2:02 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 15, 2:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
302 PM EDT SAT AUG 15 2015

.SHORT TERM (TONIGHT-SUNDAY)...
WEAK HIGH PRESSURE IN THE UPPER AND MID LEVELS WILL GRADUALLY
BUILD IN FROM THE ATLANTIC DURING THE REST OF THE WEEKEND...AS THE
SURFACE BASED SUBTROPICAL RIDGE AXIS HOLDS OVER THE MID-ATLANTIC
STATES. THIS IS RESULTING IN SOUTHEASTERLY LOW LEVEL FLOW ACROSS
THE REGION. ATMOSPHERIC COLUMN MOISTURE REMAINS AMPLE...WITH
AROUND 2 INCHES OF PRECIPITABLE WATER FORECAST TO CONTINUE THROUGH
THE SHORT TERM TIME FRAME. UNDER THIS PATTERN EXPECT STORMS
ALREADY DEVELOPING ACROSS THE LAND ZONES TO BECOME MORE NUMEROUS
AND FILL IN TOWARDS THE WEST COAST THROUGH THE REST OF THE
AFTERNOON AND EARLY EVENING. AFTER SUNSET...STORMS WILL BEGIN TO
DISSIPATE AND MOVE OFFSHORE...WITH A FEW STORMS LINGERING OVER THE
GULF OVERNIGHT. THE PROCESS WILL REPEAT ON SUNDAY...WITH SCATTERED
STORMS BEGINNING TO DEVELOP OVER THE PENINSULA AROUND NOON...THEN
EXPANDING TO NUMEROUS COVERAGE THROUGH THE AFTERNOON AND EVENING
FOR MUCH OF THE AREA. LOWS TONIGHT WILL BOTTOM OUT IN THE
70S...WITH HIGHS ON SUNDAY RANGING FROM THE UPPER 80S ALONG THE
COAST TO THE LOW 90S INLAND.

.LONG TERM(SUNDAY NIGHT-SATURDAY)...
RIDGING OVER THE SOUTHEAST WILL BE THE DOMINATE FEATURE THROUGH
THE EXTENDED PERIOD. THE RESULT IS PRIMARILY A SOUTHEAST FLOW IN
THE LOW LEVELS...TURNING ONSHORE NEAR THE COAST DURING THE
AFTERNOON AS THE SEA BREEZE DEVELOPS. MODEL GUIDANCE SUGGESTS THAT
RIDGING WILL GRADUALLY SINK SOUTH INTO THE LONG TERM. THIS WILL
RESULT IN A SLIGHTLY MORE SOUTHERLY COMPONENT BY THE END OF THE
PERIOD BUT OVERALL NO DRASTIC CHANGES IN THE STEERING FLOW.
GUIDANCE IS IN AGREEMENT THAT DEEP ATMOSPHERIC MOISTURE ALONG WITH
ADEQUATE INSTABILITY WILL DOMINATE THROUGH THE LONG TERM. THE
RESULT WILL BE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DURING EACH AFTERNOON. HIGHEST POPS WILL GENERALLY BE ALONG AND
EAST OF THE I-75 CORRIDOR WITH SLIGHTLY LOWER POPS CLOSER TO THE
COAST DUE TO THE WEST COAST SEA BREEZE PROGRESSING INLAND.
TEMPERATURES ARE EXPECTED TO BE NEAR CLIMO THROUGH THE PERIOD WITH
HIGHS IN THE UPPER 80S NEAR THE COAST AND LOWER 90S INLAND...LOWS
IN THE MID TO UPPER 70S.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALREADY
BEGINNING TO DEVELOP OVER THE INTERIOR THIS AFTERNOON AND WILL FILL
IN OVER THE WESTERN HALF OF THE FLORIDA PENINSULA THROUGH EARLY THIS
EVENING...WITH BRIEF PERIODS OF MVFR OR IFR CONDITIONS POSSIBLE AS
STORMS APPROACH INDIVIDUAL TERMINALS. VFR CONDITIONS WILL RETURN
AGAIN THIS EVENING AND ARE EXPECTED TO HOLD THROUGH SUNDAY
MORNING.

&&

.MARINE...
SURFACE HIGH PRESSURE WILL GRADUALLY BUILD INTO THE NORTHEASTERN
GULF OF MEXICO THROUGH THE NEXT SEVERAL DAYS. WINDS AND SEAS WILL
REMAIN BELOW HEADLINE CRITERIA WITH THE ONLY HAZARD COMING FROM
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
PLENTY OF MOISTURE AND LOW ERC VALUES WILL PREVENT ANY FIRE WEATHER
CONCERNS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  90  77  90 /  30  70  40  60
FMY  75  91  76  91 /  30  60  40  60
GIF  75  91  75  91 /  30  70  30  70
SRQ  75  90  76  90 /  30  60  40  60
BKV  73  91  73  91 /  30  70  40  60
SPG  77  90  78  90 /  30  60  40  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...18/FLEMING
LONG TERM...08/JONES
DECISION SUPPORT...14/MROCZKA
Hazardous weather outlook, Aug 15, 2:01 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
301 AM EDT SAT AUG 15 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160715-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
301 AM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME SCATTERED TO
NUMEROUS IN THE AFTERNOON...WITH THE GREATEST COVERAGE INLAND.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...RIVER FLOOD IMPACT...
CYPRESS CREEK AT WORTHINGTON GARDENS AND THE MYAKKA RIVER AT
MYAKKA RIVER STATE PARK REMAIN IN FLOOD. RESIDENTS LIVING ALONG
THESE RIVERS SHOULD REMAIN AWARE OF WATER LEVELS AND BE READY TO
MOVE TO HIGHER GROUND SHOULD ADDITIONAL FLOODING BE OBSERVED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...RIVER FLOOD IMPACT...
RIVER FLOODING WILL CONTINUE ALONG SOME OF THE AREA RIVERS FOR
THE NEXT SEVERAL DAYS. RESIDENTS LIVING ALONG RIVERS OR FASTER
FLOWING STREAMS SHOULD REMAIN AWARE OF WATER LEVELS AND BE READY
TO MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

In the hours before

Special weather statement, Aug 15, 2:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
319 PM EDT SAT AUG 15 2015

FLZ050-151-155-251-255-151945-
INLAND MANATEE-PINELLAS-INLAND HILLSBOROUGH-COASTAL MANATEE-COASTAL
HILLSBOROUGH-
319 PM EDT SAT AUG 15 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...NORTH
CENTRAL MANATEE AND EAST CENTRAL PINELLAS COUNTIES...

AT 319 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PALM RIVER-CLAIR MEL TO NEAR RUSKIN...AND MOVING NORTH
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...LARGO...PINELLAS PARK...TEMPLE TERRACE...LUTZ...DOWNTOWN
SAINT PETERSBURG...SAINT PETERSBURG...BRANDON...ST. PETERSBURG...
APOLLO BEACH...FEATHER SOUND...TAMPA INTERNATIONAL AIRPORT...EGYPT
LAKE-LETO...UNIVERSITY...GANDY...PALM RIVER-CLAIR MEL...RUSKIN...TOWN
'N' COUNTRY...MACDILL AIR FORCE BASE AND WEST AND EAST LEALMAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2794 8272 2791 8265 2798 8260 2799 8262
      2797 8265 2800 8263 2800 8264 2801 8263
      2816 8245 2791 8231 2756 8250 2763 8256
      2767 8254 2772 8264 2789 8278
TIME...MOT...LOC 1919Z 167DEG 14KT 2792 8237 2770 8249
Local storm report, Aug 15, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
324 PM EDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     1 ESE DOWNTOWN SAINT PE 27.77N 82.63W
08/15/2015  M43 MPH          PINELLAS           FL   ASOS

            37 KNOT OR 43 MPH WIND GUST RECORDED AT ALBERT WHITTED
            AIRPORT.

&&

JCM
Special weather statement, Aug 15, 2:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
327 PM EDT SAT AUG 15 2015

FLZ162-165-262-265-152000-
INLAND LEE-COASTAL CHARLOTTE-INLAND CHARLOTTE-COASTAL LEE-
327 PM EDT SAT AUG 15 2015

...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND NORTHEASTERN LEE
COUNTIES...

AT 326 PM EDT...STRONG THUNDERSTORMS WERE OVER BUCKINGHAM...OR NEAR
FORT MYERS...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...PUNTA GORDA...LEHIGH ACRES...OLGA...BABCOCK
RANCH...BUCKINGHAM...EAST DUNBAR...CHARLOTTE COUNTY AIRPORT...PALMONA
PARK...LOCHMOOR WATERWAY ESTATES...BABCOCK WEBB WMA...CHARLESTON
PARK...PINE MANOR...MCGREGOR...BURNT STORE MARINA...SOLANA...
CLEVELAND...SUNCOAST ESTATES AND NORTH FORT MYERS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2656 8205 2697 8203 2701 8158 2660 8158
TIME...MOT...LOC 1926Z 167DEG 14KT 2668 8175
Special weather statement, Aug 15, 2:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
334 PM EDT SAT AUG 15 2015

FLZ148-149-248-249-152015-
INLAND HERNANDO-INLAND PASCO-COASTAL HERNANDO-COASTAL PASCO-
334 PM EDT SAT AUG 15 2015

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HERNANDO AND NORTH
CENTRAL PASCO COUNTIES...

AT 333 PM EDT...STRONG THUNDERSTORMS WERE OVER TIMBER PINES...OR
OVER SPRING HILL...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...HUDSON...WEEKI WACHEE...TIMBER PINES...HERNANDO COUNTY
AIRPORT...NORTH WEEKI WACHEE...WEEKI WACHEE GARDENS...MASARYKTOWN...
BROOKRIDGE...HIGH POINT...SHADY HILLS...GLEN LAKES AND WEEKI WACHEE
ACRES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2849 8266 2852 8266 2853 8267 2857 8264
      2859 8264 2865 8267 2863 8243 2840 8246
      2834 8267 2843 8268 2847 8268
TIME...MOT...LOC 1933Z 159DEG 7KT 2844 8261
Local storm report, Aug 15, 2:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
343 PM EDT SAT AUG 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     SOUTHWEST INTERNAT      26.54N 81.75W
08/15/2015  M41 MPH          LEE                FL   ASOS

            ASOS STATION SOUTHWEST FLORIDA INTERNATIONAL
            AIRPORT /RSW/

&&

NWS TAMPA BAY RUSKIN FL
IRIS SYSTEM
Special weather statement, Aug 15, 2:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
359 PM EDT SAT AUG 15 2015

FLZ056-057-061-162-255-260-262-152045-
HIGHLANDS-INLAND MANATEE-INLAND SARASOTA-COASTAL CHARLOTTE-INLAND
CHARLOTTE-DESOTO-HARDEE-
359 PM EDT SAT AUG 15 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DESOTO...NORTHEASTERN
CHARLOTTE...SOUTHERN HARDEE...EAST CENTRAL SARASOTA...HIGHLANDS AND
SOUTHEASTERN MANATEE COUNTIES...

AT 358 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAKEPORT TO 8 MILES NORTHEAST OF PORT
CHARLOTTE...AND MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH PORT...SEBRING...ARCADIA...LAKE PLACID...SEBRING REGIONAL
AIRPORT...SOUTHEAST ARCADIA...VENUS...SYLVAN SHORES...LAKE
ISTOKPOGA...SWEETWATER...ZOLFO SPRINGS...LAKE SUZY...LIMESTONE...
BROWNVILLE...BRIGHTON...CREWSVILLE...PLACID LAKES...LAKE JOSEPHINE...
CORNWELL AND ARCHBOLD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2721 8101 2721 8116 2712 8117 2712 8127
      2703 8127 2703 8156 2698 8157 2704 8211
      2749 8207 2748 8118 2744 8114 2740 8113
      2737 8104 2733 8105 2730 8100 2725 8099
TIME...MOT...LOC 1958Z 193DEG 23KT 2699 8119 2707 8202

The radar

The Tampa radar (KTBW), 44 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
August 15, 3:00 PM EST
Where
Pinellas County, 1.57 mi ENE of Belmont
Measured
35 kt (40 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
27.941, -82.757

Pinellas County Emergency Manager reported a fatality indirectly related to thunderstorms in the area. The decedent was clearing branches and debris from the single story roof at his residence and fell to the ground sustaining head trauma. He was transported to Morton Plant Hospital where he was pronounced dead a short time later.

Thunderstorm Wind, Polk

When
August 15, 5:16 PM EST
Where
Polk County, 0.92 mi NW of Country Club Estates
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
28.040, -81.910

Polk County EMS reported that an awning of a convenience store had collapsed. The store was evacuated as a precaution. No injuries were reported.

Flood, Polk

When
August 15, 5:31 PM EST to 8:31 PM EST
Where
Polk County, 0.61 mi W of Eaton Park to 0.86 mi W of Eaton Park
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
28.020, -81.910

The regional emergency manager reported that four homes were impacted by localized flooding. One home suffered major flooding, two others sustained minor flooding and one was close to being flooded. 10 people in total were evacuated from the four homes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Pinellas2015-08-1579MalePermanent HomeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588094, 588088, 588089.